Iowa, 2011Tornado and Damaging Winds in Iowa, June 20, 2011
June 20, 2011 · NWS OAX · 8 events in 4 counties and zones
A large upper level low pressure system moved from northwest Kansas into south central Nebraska during the late afternoon and evening of June 20. Temperatures and dew point temperatures ahead of the low climbed to around 90 and lower 70s respectively near and south of a warm front that extended east northeast from low pressure in southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure system moved from northwest Kansas into south central Nebraska during the late afternoon and evening of June 20. Temperatures and dew point temperatures ahead of the low climbed to around 90 and lower 70s respectively near and south of a warm front that extended east northeast from low pressure in southwest Nebraska. Strong levels of wind shear combined with the high instability to produce several spiral bands of embedded supercell thunderstorms that produced fairly widespread wind damage and at least 2 tornadoes across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:01 PM CST, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 20, 2:01 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CDT MON JUN 20 2011
.SHORT TERM...TONIGHT THROUGH WEDNESDAY. VOLATILE SITUATION SETTING UP
OR LATE THIS AFTERNOON AND EVENING AS SEVERE WEATHER EPISODE UNFOLDS.
SURFACE LOW OVER NORTH CENTRAL KANSAS MOVES TO EAST CENTRAL NEBRASKA
OVERNIGHT. WARM FRONT SURGING NORTHWARD WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT ALONG/NORTH OF THE FRONT AND THIS WILL ALSO
BE A PRIMARY FOCUS FOR TORNADIC DEVELOPMENT AND A TORNADO WATCH IS
ALREADY IN EFFECT FOR NORTHEAST NEBRASKA. SOME OF THESE STORMS COULD
DEVELOP OVER SATURATED GROUND WHERE LAST NIGHT/S STORMS PRODUCED 2
TO 3 INCHES OF RAINFALL FROM COLUMBUS TO NORTH OF FREMONT TO HARLAN.
THUS WILL ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES WHERE 1HR
FLASH FLOOD GUIDANCE IS AS LOW AS ONE HALF INCH.
EXTENDING SOUTHWARD THROUGH THE SOUTHERN PLAINS WILL BE A SECONDARY
FOCUS FOR THUNDERSTORMS. AN INITIAL ELEVATED BAND IS ALREADY
MOVING INTO SOUTHEAST NEBRASKA...BUT THIS IS ALSO LIKELY
ENCOUNTERING A VERY STRONG AS SUGGESTED BY 18Z SOUNDINGS FROM
KOAX/KTWX. REALLY...THIS WILL PROBABLY ACTUALLY HELP TO ERODE THE
CAP. HOWEVER...THIS AREA SHOULD TEND TO REDEVELOP BY LATE AFTERNOON
AS THE REAL DRYLINE/COLD FRONT MOVES INTO THE AREA. TORNADO THREAT
WILL ALSO EXIST HERE DUE TO BACKED SURFACE WINDS AND EXTREME
INSTABILITY ALONG WITH A VERY FAVORABLE SHEAR PROFILE. THESE STORMS
WILL ALSO MOVE THROUGH AN AREA THAT RECEIVED HEAVY RAINFALL FROM
NEBRASKA CITY EASTWARD TO CLARINDA LAST NIGHT. WILL INCLUDE THESE AREAS
AS FLASH FLOOD GUIDANCE IS AS LOW AS AN 1 INCH.
IN BETWEEN...HAVE OPTED TO INCLUDE OTHER COUNTIES UP/DOWN THE
MISSOURI RIVER IN THE FLASH FLOOD WATCH...EVEN THOUGH ARE AREAS
THAT DID NOT RECEIVE EXTREMELY HEAVY RAINFALL LAST NIGHT...WHICH
WOULD INCLUDE THE OMAHA AND COUNCIL BLUFFS METRO AREAS BECAUSE OF
URBANIZATION SENSITIVITIES AND PROXIMITY TO THE FLOODED MISSOURI
RIVER...BUT ALSO THE BROWNVILLE AREA BECAUSE OF LOCAL LEVEE ISSUES.
OTHERWISE...SURFACE LOW MOVES TO NORTHWEST IOWA THROUGH TUESDAY
AND WE MOVE TO THE BACK SIDE OF THE LOW...WITH BLUSTERY NORTHWESTERLY
WINDS AND MUCH COOLER TEMPERATES...ALONG WITH NUMEROUS SHOWERS AND
EMBEDDED RUMBLES OF THUNDER...BUT NOT MUCH A SEVERE WEATHER
THREAT. THIS DOES EVENTUALLY PULL EAST THROUGH WEDNESDAY AND
MODELS ARE DIFFERING IN THEIR FORWARD SPEEDS. STILL THINK
SCATTERED SHOWERS COULD EXIST ALONG/EAST OF THE MISSOURI RIVER
WEDNESDAY THOUGH...THUS FOLLOWING SOME OF THE SLOWER MODEL
SOLUTIONS. STILL COOL ON WEDNESDAY.
.LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY WILL PROBABLY BE
DRY AS SHORT WAVE RIDGING BUILDS ACROSS THE PLAINS...BUT
UNFORTUNATELY...FRIDAY THROUGH MONDAY LOOKS SOMEWHAT UNSETTLED AS
WEAK NORTHWEST FLOW DEVELOPS...WITH A POSSIBLE STALLED SURFACE
FRONT ACROSS PORTIONS OF KANSAS AND MISSOURI. THIS WILL PROVIDE
NEARLY A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS AS WEAK
IMPULSES MOVE ACROSS THE PLAINS.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
MAIN CONCERN WOULD BE CONVECTIVE DEVELOPMENT AT ALL TAF SITES.
COULD POSSIBLY DEVELOP AT KLNK BY 22Z...AND KOMA BY 00Z...AT KOFK
ANY TIME THROUGH THE AFTERNOON. EXPECTING SHOWERS AND THUNDERSTORMS
TO POSSIBLY CONTINUE AT KOFK THROUGH THE NIGHT BEYOND ABOUT 03Z
WITH MVFR CONDITIONS... AND PROBABLY END AT KLNK BEFORE 06Z AND
KOMA BEFORE 08Z. GENERALLY MVFR CONDITIONS EXPECTED AT KOMA/KLNK
AT TIMES WHEN THUNDERSTORMS ARE NOT OCCURRING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-NEZ033-034-
042>045-050>053-067-068-091.
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
079-080-090-091.
&&
DEWALDHazardous weather outlook, Jun 20, 3:31 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT MON JUN 20 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
431 PM CDT MON JUN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING
OVER THE ENTIRE OUTLOOK AREA. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS WILL BE AFTER 5 PM AND BEFORE 1 AM. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE VERY LARGE HAIL AND TORNADOES.
DAMAGING WINDS WILL ALSO BE POSSIBLE. SOME STRONG TORNADOES ARE
POSSIBLE NORTH OF A LINE FROM COLUMBUS TO OMAHA.
A POTENT SEVERE WEATHER THREAT HAD DEVELOPED LATE THIS AFTERNOON.
AN AREA OF LOW PRESSURE OVER NORTH CENTRAL KANSAS WILL MOVE INTO
EASTERN NEBRASKA BY LATE THIS EVENING. THUNDERSTORMS WERE OVER
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS AND WILL INCREASE
IN COVERAGE AND INTENSITY AS THEY MOVE INTO EASTERN NEBRASKA AFTER
5 PM...AND WESTERN IOWA AFTER 7 PM. DUE TO EXTREME INSTABILITY
AND FAVORABLE SHEAR...SIGNIFICANT SEVERE WEATHER IS POSSIBLE WITH
THIS ACTIVITY IN THE FORM OF VERY LARGE HAIL AND TORNADOES. THE
THREAT OF SEVERE WEATHER IS EXPECTED TO GENERALLY END AFTER 1 AM
AS THE STORMS MOVE NORTH AND EAST OF THE AREA.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
THE NEXT CHANCE OF THUNDERSTORMS IS ON TUESDAY AFTERNOON...AND
ALSO FROM THURSDAY NIGHT INTO SUNDAY.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED OVER MOST OF THE AREA THIS EVENING.
FOBERT
In the hours before
Local storm report, Jun 20, 7:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
807 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 S CLEARWATER 42.10N 98.19W
06/20/2011 ANTELOPE NE TRAINED SPOTTER
BUILDING TORN APART 5 MILES SOUTH OF CLEARWATER.
&&
JKLISHLocal storm report, Jun 20, 7:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG FREMONT 41.44N 96.49W
06/20/2011 DODGE NE TRAINED SPOTTER
POWER OUT
&&
JKLISHLocal storm report, Jun 20, 7:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST FREMONT 41.44N 96.49W
06/20/2011 E70 MPH DODGE NE NWS EMPLOYEE
WINDS AT LEAST 70 MPH. TREES AND POWER LINES DOWN...AND
NORTH SIDE OF TOWN WITHOUT POWER.
&&
BMAYESLocal storm report, Jun 20, 7:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG CROFTON 42.73N 97.50W
06/20/2011 KNOX NE TRAINED SPOTTER
LARGE TREE BLOWN OVER ON HIGHWAY 12. A 54 MILE AN HOUR
GUST AT SPOTTERS HOUSE.
&&
JKLISHLocal storm report, Jun 20, 7:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
818 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST OMAHA 41.26N 96.01W
06/20/2011 E65 MPH DOUGLAS NE AMATEUR RADIO
NEAR 72 AND 680.
&&
JBOUSTEALocal storm report, Jun 20, 7:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
819 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 4 ENE BENNINGTON 41.39N 96.09W
06/20/2011 E65.00 MPH DOUGLAS NE AMATEUR RADIO
NEAR 72 AND 680.
&&
JBOUSTEAThunderstorm Wind, Pottawattamie
- When
- June 20, 7:25 PM CST to 7:35 PM CST
- Where
- Pottawattamie County, Council Bluffs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.270, -95.870
Thunderstorm wind gusts estimated at over 60 mph caused tree damage across parts of Council Bluffs which in turned downed power lines knocking out power to around 4,000 people in town.
Thunderstorm Wind, Harrison
- When
- June 20, 7:30 PM CST
- Where
- Harrison County, 0.69 mi S of Missouri Vly
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -95.900
Thunderstorm wind gusts estimated at around 70 mph downed trees and power lines in Missouri Valley.
Thunderstorm Wind, Harrison
- When
- June 20, 7:30 PM CST
- Where
- Harrison County, 0.86 mi SE of Logan
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.640, -95.790
Thunderstorm winds estimated at around 70 mph downed trees and power lines in the Logan area.
Thunderstorm Wind, Monona
- When
- June 20, 7:43 PM CST
- Where
- Monona County, Blencoe
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.930, -96.080
Thunderstorm wind gusts estimated at around 70 mph downed trees and power lines in the Blencoe area. Some of the fallen trees also caused house damage in town.
Thunderstorm Wind, Harrison
- When
- June 20, 7:45 PM CST
- Where
- Harrison County, 2.07 mi N of River Sioux
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.830, -96.050
A thunderstorm wind gust estimated at around 70 mph downed at least 1 large tree northwest of Little Sioux.
Tornado, Monona
- When
- June 20, 7:45 PM CST to 7:53 PM CST
- Where
- Monona County, 5.41 mi WSW of Moorhead to 3.29 mi ESE of Turin
- Rating
- EF1
- Path length
- 7.13 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.902, -95.968
A NWS storm survey determined a tornado tracked around 7 miles southeast of the Turin area. The tornado touched down near county roads E60 and L14 producing sporadic tree damage. The tornado tracked north northeast hitting a farmstead along L14 uprooting trees, downing power lines and destroying a grain bin. The tornado then moved across the Loess Hills producing varying degrees of tree damage. After crossing county roads E54 and 277th street additional tree and farm outbuilding damage occurred. Part of a roof of a farm house was removed near 258th Street with outbuildings also damaged in that area. The tornado knocked down some power lines near county road L16 before lifting in that area. The average path width was determined to be around 300 yards.
Thunderstorm Wind, Monona
- When
- June 20, 8:05 PM CST to 8:12 PM CST
- Where
- Monona County, 1.12 mi S of Mapleton to 0.51 mi E of Mapleton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.154, -95.801
Thunderstorm wind gusts estimated at around 70 mph blew over a semi on Highway 141 and also blew a grain bin across the highway southwest of Mapleton. The winds also downed trees and power lines in the Mapleton area and caused scattered building damage.
Thunderstorm Wind, Montgomery
- When
- June 20, 8:24 PM CST
- Where
- Montgomery County, 0.87 mi NW of Hawthorne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.010, -95.360
A thunderstorm wind gust was estimated at around 60 mph west of Red Oak.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Flash Flooding and Damaging Winds in Tennessee, June 20, 20111 death · $219,000 · 60 kt wind · 10 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 20, 2011$553,000 · 4.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304119, 302598, 302599, 302600, 302606, 302613, 302604, 302607.